Volume 4 Supplement 3

6th Drug Hypersensitivity Meeting (DHM 6)

Open Access

New insights in Stevens Johnson syndrome/ toxic epidermal necrolysis syndrome

  • Jan Schroeder1,
  • Maria Gloria Aversano1,
  • Antonella Citterio2,
  • Joseph Scibilia1,
  • Chiara Gamba3,
  • Corrado Mirone1,
  • Donatella Preziosi1 and
  • Elide Anna Pastorello1
Clinical and Translational Allergy20144(Suppl 3):P92

https://doi.org/10.1186/2045-7022-4-S3-P92

Published: 18 July 2014

Stevens Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare, life-threatening cutaneous severe adverse reactions (SCAR) most frequently induced by a drug hypersensitivity. The clinical manifestations seem to be related either to a particular group of drugs, such as antibacterial sulfonamides, anticonvulsant agents, allopurinol, non-steroidal anti-inflammatory drugs (NSAIDs), aminopenicillins and quinolones, as well as to the ethnic/genetic background of the affected individual. A relevant problem in these subjects is the selection of a potentially tolerated drug that is less likely to induce a relapse of the reaction on the basis of cross-reactivity. Aim of the present study was to analyse a population of 16 patients that were treated in the burn/intensive care department for a SJS/TEN reaction, and determine the drugs that were tolerated after the reaction with respect to the culprit substances. The diagnosis was performed on the basis of the clinical and histological features according to the RegiSCAR classification and the first step was withdrawal of the offending drug. Among the 16 cases, we found 5 cases of SJS, 8 cases of TEN, and 3 cases of SJS/TEN overlap. Of the 16, 4 patients were male and 12 were female, age 14-92 years (average 57.1 years; median 63.5 years). A total of 12 drugs were found as suspected causative agents. In 3 cases multiple drugs were suspected, whereas in 13 cases a single drug was implicated. Antimicrobials including amoxicillin, levofloxacin, trimethoprim-sulfamethoxazole, vancomycin (8/16; 50 %) were the most commonly associated agents followed by antiseizure drugs (4/16; 25 %), NSAIDs (3/16; 18.75 %), benzodiazepines (2/16; 12.5 %) and allopurinol (1/16; 6.25 %). The most common complications noted were secondary infections (15/16; 93.75 %) and septicemia (11/16; 68.75 %). Mortality rate was 18,75 % (3/16). Interestingly patients with reactions to quinolones tolerated glycopeptides and carbapenems. Also, a patient with reaction to amoxicillin tolerated carbapenems. One of the 4 patients with reaction to anticonvulsant tolerated levetiracetam, 4/4 benzodiazepines, and 1/4 haloperidol. A patient with suspected reaction to acetaminophen (amoxicillin was the other involved drug) tolerated nimesulide and carbapenems. A patient with reaction to oxcarbazepine tolerated diazepam. We conclude that a competent burn centre staff can guarantee the successful management of the patients.

Authors’ Affiliations

(1)
Niguarda Ca' Granda Hospital, Allergology and Immunology Unit
(2)
Burn/ Intensive Care Department, Niguarda Ca' Granda Hospital
(3)
Papa Giovanni XXIII Hospital, GISED Research Center

Copyright

© Schroeder et al; licensee BioMed Central Ltd. 2014

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.

Advertisement